Over the last few years, I have learned to accept the merit in the old addage "when it rains, it pours." My husband and I also brace ourselves for the inevitable third incident after two strikes in a row -- in our lives, the third always follows suit. But when it comes to the health and happiness of my child, I am having a difficult time with it pouring on him.
Yesterday, medication day #8, I gave him the 2nd Metadate capsule for a dosage of 20 mg as instructed by his doctor. I couldn't stand the thought of increasing a medication like this and then dropping him off at school 15 minutes later, not knowing at all how it would affect him, so I stayed at school for the morning. He was a new and improved Luke! It was astonishing and gratifying to see him do so well with his schoolwork and feel so much pride and confidence! For the first time since diagnosis, I felt good about the decision to try the medication. I felt confident that it was the right thing.
I left a couple hours before the school day was over to get some things accomplished at home. We will not truly know how well he will do at school with mom there anyhow. His teachers assured me they were taking great care of him and keeping a special eye on him. They are both saints in my book. With 21 first graders they still manage to find the time to help Luke at school, to implement new behavior incentives for him, and to show him that he is special to them and they believe in him. And they would find the time to do this for every single student if needed (they do make every student feel important and special already).
When I got up to the curb to pick up Luke after school, the assistant teacher brought him to my car and said he had vomited just before coming outside. At that point, no one could figure out why and he wasn't running a fever. He was sick to his stomach another 5 times with increasing severity all evening. I spoke to the nurse at his doctor's office and she felt, as I did, that it shouldn't be the medicine because it should have been pretty much out of his system by the time he became sick. He seems fine today. As much as it pained me, I had to give him the 20 mg dose of the Metadate again this morning so we can rule out that it wasn't caused by the medicine and because I was advised not to stop and start the medication. He is home this morning so I can be sure the stomach sickness has passed and keep an eye on him. His teacher said he can come to school in time for this afternoon's field trip if he is feeling good.
I have my fingers crossed that yesterday afternoon's illness had absolutely nothing to do with the Metadate. I guess time will tell. I look forward to the day when the positives in his life aren't outweighed by the negatives. I am holding on to the hope that we will reach that day.